• IMA sites
  • IMAJ services
  • IMA journals
  • Follow us
  • Alternate Text Alternate Text
עמוד בית
Tue, 28.05.24

Search results


November 2023
Jonathan Eisenberger BSc, Shmuel Somer BSc, Eilon Ram MD, Eyal Nachum MD, Jonathan Frogal MD, Shany Levin MA, Jacob Lavee MD, Leonid Sternik MD, Jeffrey Morgan MD

Background: Unfractionated heparin is the preferred anticoagulant used during open heart surgeries, including left ventricular assist device (LVAD) implantation. In cases in which patients are heparin-induced thrombocytopenia positive (HIT+), the accepted practice has been to substitute heparin with bivalirudin. This practice may be associated with significant bleeding and adverse outcomes.

Objectives: To review our experience with HIT+ patients who were heparin-induced thrombocytopenia with thrombosis negative (HITT-) and who underwent HeartMate 3 LVAD implantation using heparin intraoperatively rather than bivalirudin.

Methods: From 2016 to 2022, 144 adult patients were implanted with HeartMate 3 LVAD at our center. Among them, 7 were detected as HIT+ but HITT- and therefore were prescribed intraoperatively with heparin and treated pre- and postoperatively with bivalirudin. We reviewed the preoperative, intraoperative, and postoperative characteristics as well as short-term mortality and the complication rates of these HIT+ patients.

Results: The median age of our cohort was 56 years (51–60), 71% were male (n=5), all were INTERMACS Level 1, and most were bridged to transplant (n=6, 86%). The 30-day mortality rate post-implantation was 0%. The average 24-hour chest drain postoperative output was 1502.86 ± 931.34 ml. There were no intraoperative pump thromboses, perioperative thromboses, cerebrovascular accidents, or gastrointestinal bleeding within the first 24 hours postoperative. One patient required a revision due to bleeding.

Conclusions: Intraoperative unfractionated heparin may be administered to patients who are HIT+ and HITT- while undergoing LVAD implantation. However, further investigation is required.

June 2021
Amram Kupietzky MD, Elchanan Parnasa MD, Matan Fischer MD, Rottem Kuint MD, and Murad Daana MD
Paula David MD, Arad Dotan, Naim Mahroum MD, and Yehuda Shoenfeld MD FRCP MaACR
April 2020
Osama Tanous MD, Tal Dujovny MD, Gabriel Hertzel MD, Ariel Koren MD and Carina Levin MD PhD

Background: Immune thrombocytopenia (ITP) is an autoimmune disorder of variable origin that results in bleeding and decreased platelet count. Autoimmune abnormalities have been described in patients with malignancies including non-Hodgkin's lymphoma but are rarely described in patients with Hodgkin's lymphoma.

Objectives: To describe an unusual presentation of Hodgkin's lymphoma in an unusual age and alarm pediatricians of the challenging diagnosis.  

Methods: We present two cases that highlight an unusual clinical presentation of childhood Hodgkin's lymphoma occurring at an atypical age.

Results: Over a 4-year period, two children aged 5 and 6 years were admitted for suspected ITP, both had cervical lymphadenopathy. Bone marrow examination showed no evidence of tumor or fibrosis. Biopsy of the lymph node was possible only after administration of intravenous immunoglobulins and normalization of the platelet count. Platelet counts increased after initiation of chemotherapy.

Conclusions: The identification of the clinical presentation of ITP as a possible presentation of Hodgkin's lymphoma is important to facilitate timely diagnosis and management.

January 2017
Francesca Cainelli MD,Venera Tastanbekova MD, Dair Nurgaliev MD PhD, Natalya Lim MD and Sandro Vento MD
July 2011
K. Machol, A. Vivante, M. Rubinsthein, B. Dekel, Joseph Danieli and G. Paret
January 2008
Y. Sherer, S. Kuechler, J. Jose Scali, J. Rovensky, Y. Levy, G. Zandman-Goddard and Y. Shoenfeld

Background: Systemic lupus erythematosus is an autoimmune disease with diverse clinical manifestations that cannot always be regulated by steroids and immunosuppressive therapy. Intravenous immunoglobulin is an optional immunomodulatory agent for the treatment of SLE[1], but the appropriate indications for its use, duration of therapy and recommended dosage are yet to be established. In SLE patients, most publications report the utilization of a high dose (2 g/kg body weight) protocol.

Objectives: To investigate whether lower doses of IVIg are beneficial for SLE patients.

Methods: We retrospectively analyzed the medical records of 62 patients who received low dose IVIg[2] (approximately 0.5 g/kg body weight).

Results: The treatment was associated with clinical improvement in many specific disease manifestations, along with a continuous decrease in SLEDAI scores (SLE Disease Activity Index). However, thrombocytopenia, alopecia and vasculitis did not improve following IVIg therapy.

Conclusions: Low dose IVIg is a possible therapeutic option in SLE and is associated with lower cost than the high dose regimen and possibly fewer adverse effects.






[1] SLE = systemic lupus erythematosus

[2] IVIg = intravenous immunoglobulin


December 2006
A. Duek, L. Shvidel, A. Braester and A. Berrebi
 Background: Autoimmune disorders often develop during the course of B chronic lymphocytic leukemia. The source of the autoantibodies is still uncertain: either uncontrolled production of the malignant B cells or disturbances of the residual normal B and T cells involved in the immune system.

Objectives: To evaluate immunologic parameters in B-CLL[1] associated with autoimmune disorders. As a hypothesis we postulated that in those cases, the malignant B cells might disclose an activated phenotype pattern leading to the production of autoantibodies.

Methods: In the Registry of the Israel Study Group on CLL that includes 964 patients, we found 115 cases showing a single or a complex of autoimmune disorders. We evaluated the lymphocyte morphology, immunoglobulin G and beta-2-microglobulin serum levels and positivity of the CD38 and FMC7 markers, and compared these values with those of a matched CLL population without autoimmune disorder. 

Results: The main autoimmune disorders encountered were autoimmune hemolytic anemia (55 patients), Evan's syndrome (n=7), Hashimoto's thyroiditis (n=15), vasculitis (n=5) and rheumatoid arthritis (n=4). We found atypical prolymphocytic morphology in 22%, high expression of the activation antigens CD38 and/or FMC7 in 30%, and high level of immunoglobulin G (> 1000 mg/dl) and beta-2-microglobulin in 57% and 78% respectively. When compared with a matched CLL population without an autoimmune disorder, these values were statistically significant.

Conclusions: Our data, which show activated lymphocyte morphology, high levels of IgG[2] and beta-2-microglobulin, and increased expression of CD38 and/or FMC7 in a significant number of cases, suggest that some degree of activation of B cells may lead to the occurrence of an autoimmune disorder in CLL.


 





[1] CLL = chronic lymphocytic leukemia

[2] Ig = immunoglobulin 


October 2006
M. Shtalrid, L. Shvidel, E. Vorst, E.E. Weinmann, A. Berrebi and E. Sigler
 Background: Post-transfusion purpura is a rare syndrome characterized by severe thrombocytopenia and bleeding caused by alloimunization to human platelet specific antigens following a blood component transfusion. The suggested incidence is 1:50,000–100,000 transfusions, most often occurring in multiparous women. The diagnosis is not easy because these patients, who are often critically ill or post-surgery, have alternative explanations for thrombocytopenia such as infection, drugs, etc.

Objectives: To describe patients with initially misdiagnosed PTP[1] and to emphasize the diagnostic pitfalls of this disorder.

Patients and Results: During a period of 11 years we have diagnosed six patients with PTP, four women and two men. The incidence of PTP was approximately 1:24,000 blood components transfused. We present the detailed clinical course of three of the six patients in whom the diagnosis was particularly challenging. The patients were initially misdiagnosed as having heparin-induced thrombocytopenia, systemic lupus erythematosus complicated by autoimmune thrombocytopenia, and disseminated intravascular coagulation. A history of recent blood transfusion raised the suspicion of PTP and the diagnosis was confirmed by appropriate laboratory workup.

Conclusions: PTP seems to be more frequent than previously described. The diagnosis should be considered in the evaluation of life threatening thrombocytopenia in both men and women with a recent history of blood transfusion.


 





[1] PTP = post-transfusion purpura


Legal Disclaimer: The information contained in this website is provided for informational purposes only, and should not be construed as legal or medical advice on any matter.
The IMA is not responsible for and expressly disclaims liability for damages of any kind arising from the use of or reliance on information contained within the site.
© All rights to information on this site are reserved and are the property of the Israeli Medical Association. Privacy policy

2 Twin Towers, 35 Jabotinsky, POB 4292, Ramat Gan 5251108 Israel